Colorado, 2021Debris Flows in Colorado, July 20 to 21, 2021
July 20 to 21, 2021 · NWS GJT · 2 events in 2 counties and zones
A subtle pulse of monsoon moisture worked its way northward across western Colorado. This, paired with the already present abundance of moisture, resulted in scattered showers and thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A subtle pulse of monsoon moisture worked its way northward across western Colorado. This, paired with the already present abundance of moisture, resulted in scattered showers and thunderstorms across the region. The stronger storms produced heavy rain, some of which led to localized debris flows in Pitkin and San Juan counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 10:30 PM MST, 34 minutes earlier.
Area forecast discussion, Jul 20, 10:30 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1130 PM MDT Tue Jul 20 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 109 PM MDT Tue Jul 20 2021
Water vapor imagery pretty much sums up the story for our
anticipated weather pattern over the next several days. Deep push of
north to northeast marching monsoonal moisture will bring daily
showers and thunderstorms. Afternoon focus will be over the higher
terrain with valley drift occurring in the late afternoon and
evening hours. Weak steering flow will result in slow moving cells,
with heavy rain likely from the stronger storms. Precipitable water
values were around an inch on the 12Z soundings from Grand Junction
and Flagstaff with over two inches down in Phoenix. As we start to
see more widespread convection and heavier rainfall, soils will
start to saturate in some areas (hard to believe after the months of
dry weather) with potential for flooding/flash flooding increasing.
Looking for triggers in these deeper monsoon pushes can be
challenging, especially if we stick to the standard pressure levels.
However, cross sections can help find a few hidden triggers that may
aid in convective development and there's some weak support
anticipated to drag across the northern zones Wednesday morning.
This should be enough to trigger a few showers and possibly a
thunderstorm or two tomorrow morning somewhere between Meeker, Craig
and Steamboat Springs (at least that's the plan right now). Slight
exhale from mid-morning into the early afternoon, before we start
building another round of diurnally driven convection Wednesday
afternoon and evening. Since most of the forecast area will just be
getting started with more robust rainfall potential on Wednesday,
we're still holding off on any type of hydro watches, however. our
burn scars will continue to be monitored closely for short duration
watches and/or warnings as needed.
Temperatures will continue to moderate somewhat for afternoon highs
with values dropping into the "near normal" range, but mild to
somewhat warm nights will stick around with sfc dew points in the
50s and generally muggy conditions (muggy for us) sticking around.
.LONG TERM...(Thursday through Tuesday)
Issued at 109 PM MDT Tue Jul 20 2021
Not much change from previous model runs as increased moisture
remains across the forecast area. Afternoon and evening showers and
thunderstorms will be common, more so down south, with some heavy
rain mixed in thanks to the monsoonal push. Forecast PWATs continue
to run in the 1+ inch range over much of the area with some spots
seeing values running up to 1.3 inches. This is a lot of available
moisture for daytime heating, favorable orographics, and any little
wiggles that will create increased instability. With PWAT values
that high, and remaining high day after day, flash flooding risks
will increase especially over areas that have seen continued
rainfall or recent burn scars. For now, areas along and south of I-
70 are favored for the precip, sorry northern valleys, with the San
Juans really looking to see the brunt of heavier precip.
Through the long-term period, there will be days with more
widespread convection and some days with a bit less but the guidance
does show precip for every day. The high pressure system will wobble
and move around as disturbances to the north deflect the ridging and
force the center of the high to shift the east. When this occurs,
the high will tap into moisture from the Gulf of Mexico and stream
it up into the CWA for the weekend. Some drying does look to occur
Monday and Tuesday according to the GFS while the EC keeps precip
going. Suffice to say, we'll see plenty of precip through the period
which is good news for the drought, bad news for possible flash
flooding. If travelling along the I-70 corridor through this period,
please stay up-to-date on the Grizzly Creek burn scar as heavy rain
over the scar may force occasional road closures from time to time.
Temperatures will range from near average to a bit below depending
on cloud cover and precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM MDT Tue Jul 20 2021
Scattered storms will continue overnight and into Wednesday
morning, focused on the eastern tier of the forecast area. Skies
will remain scattered to broken through the night with generally
light terrain driven winds, with occasionally breezy conditions
due to lingering outflow winds. Storms will redevelop over high
terrain after 18Z Wednesday with drift into valleys after 21Z with
potential for gusty outflow winds and heavy rain. Conditions will
generally remain VFR with brief reductions to MVFR in heavier
showers.
&&
.HYDROLOGY...
Issued at 109 PM MDT Tue Jul 20 2021
Deep monsoonal moisture is expected to bring heavy rain producing
showers and thunderstorms to much of Eastern Utah and Western
Colorado over the next 7 to 10 days. Storms will be slow moving with
some training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. We will continue to monitor things
closely as we work through the week and as grounds become more
saturated each day.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...TGR
AVIATION...TGJT
HYDROLOGY...JDC
Hazardous weather outlook, Jul 20, 1:29 AM MST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
229 AM MDT Tue Jul 20 2021
COZ001>014-017>023-UTZ022>025-027>029-211300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
229 AM MDT Tue Jul 20 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Monsoonal moisture will fuel scattered to numerous showers and
thunderstorms across the region today. Storms will be efficient
rain producers with heavy rain possible in addition to gusty
outflow winds. Isolated showers may linger overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Temperatures will
trend cooler than normal in response to increased clouds and
showers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jul 20, 10:52 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1152 PM MDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM DEBRIS FLOW 3 NE SHOSHONE 39.61N 107.15W
07/20/2021 GARFIELD CO DEPT OF HIGHWAYS
NUMEROUS PHOTOS AND WEBCAM IMAGES OF DEBRIS
FLOW OVER I-70. WESTBOUND LANES BLOCKED AND
REQUIRE DEBRIS REMOVAL CLEANUP.
&&
MACLocal storm report, Jul 20, 10:58 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1158 PM MDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 37 NNE CASTLE VALLEY 39.13N 109.17W
07/13/2021 GRAND UT NWS STORM SURVEY
NWS STORM SURVEY FOUND EVIDENCE OF A MAJOR
FLASH FLOODING EVENT IN THE WESTWATER
DRAINAGE VALLEY. WATER WAS ESTIMATED TO BE 6
TO UP TO 12 FEET DEEP BASED ON EROSION OF
THE ARROYO WALLS. NUMEROUS INSTANCES OF DRY
ARROYO CROSSINGS WASHED OUT WITH MAJOR
TRANSPORT OF SEDIMENT AND DEBRIS DOWNVALLEY.
&&
MACDebris Flow, Pitkin
- When
- July 20, 11:04 PM MST
- Where
- Pitkin County, 1.17 mi N of Redstone to 1.23 mi N of Redstone
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.197, -107.230
A mudslide resulted in the closure of Colorado Highway 133 just north of Redstone at mile marker 55. The road opened to one lane later that morning before crews finished cleanup operations.
Debris Flow, San Juan
- When
- July 21, 6:00 PM MST
- Where
- San Juan County, 4.12 mi NNE of Eureka to 4.09 mi NNE of Eureka
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 37.934, -107.538
A significant debris flow of mud, rocks and branches occurred on Cinnamon Pass in the San Juan Mountains. The exact time of the slide is unknown.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Debris Flows in Colorado, July 20, 2021$800,000 · 5 events
- Hail and Damaging Winds in New York, July 20, 2021$297,000 · 1.25 in hail · 21 events
- Flash Flood and Damaging Winds in Vermont, July 20, 2021$197,000 · 60 kt wind · 15 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965674, 965681.